Kansas, 2007

Hail in Kansas, May 21, 2007

May 21, 2007 · NWS DDC · 10 events in 5 counties and zones

Scattered severe thunderstorms produced hail from Stevens county east to near Cimarron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered severe thunderstorms produced hail from Stevens county east to near Cimarron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 2:48 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 21, 2:48 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT MON MAY 21 2007

.DISCUSSION...

DAYS 1-2...

THE 12Z UA CHARTS SHOWED A FAIRLY COOL SFC-700MB AIRMASS IN
PLACE ACROSS THE SOUTHERN PLAINS AND EVEN INTO SOUTH TEXAS
WITH +13C 850MB TEMPS AND 700MB TEMPS FROM 3 TO 7C. A WEAK
SHORTWAVE TROUGH WAS TRAVERSING THE HIGH PLAINS THIS AFTERNOON.
A FEW THUNDERSTORMS WERE DEVELOPING TO THE SW/W OF OUR FCST AREA.
DEEP INVERTED-V TYPE PROFILES WERE DEVELOPING THIS AFTERNOON
ACROSS CO/NM AS ZONAL FLOW DEVELOPS AHEAD OF THE NEXT STRONGER
SHORTWAVE TROUGH. THIS AIRMASS WILL SWEEP ACROSS KANSAS IN AN
ELEVATED FASHION TONIGHT. A FEW THUNDERSTORMS COULD DEVELOP IN
THIS AREA OF WARM ADVECTION THIS EVENING AND THEN GRADUALLY
DIMINISH OVERNIGHT. LOW LEVEL MOISTURE WAS ON THE INCREASE ACROSS
THE SOUTHERN PLAINS WITH 12-13C 850MB DEWPOINTS AT MAF/DRT AT 12Z.
REALLY RICH MOISTURE WAS BANKED UP AGAINST THE MOUNTAINS OF OLD
MEXICO AND COVERED SOUTH TEXAS AND THIS SHOULD MAKE A RUN FOR
KANSAS TONIGHT AND TUESDAY.

BY TUESDAY AFTERNOON, A LOADED GUN TYPE THERMAL PROFILE WILL
EXIST AHEAD OF A DRYLINE BY AFTERNOON, WITH THE ELEVATED MIXED
LAYER CAPPING THE MOIST LAYER. WEST OF THE DRYLINE, DRY ADIABATIC
LAPSE RATES WILL EXTEND UP TO ABOUT 600MB. THE STRONG SHORTWAVE
TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS TOMORROW EVENING. A
SURFACE- 700MB FRONT WILL BE LOCATED ACROSS NW KS BY 00Z WED IN
ASSOCIATION WITH THIS TROUGH. FURTHER SOUTH, THE MAIN EFFECT FROM
THE SHORTWAVE TROUGH WILL BE A TIGHTENING OF THE DRYLINE, WITH
DEWPOINTS GOING FROM 30SF BEHIND THE DRYLINE TO 60S IMMEDIATELY
AHEAD. WITH THE FAIRLY COOL SFC TEMPS AND RESULTANT STRATOCU IN
THE MOIST RETURN, THE CAPPING INVERSION WILL BE VERY PRONOUNCED
NOT TOO FAR AHEAD OF THE DRYLINE. OF COURSE, THE CIN WILL BE NEAR
ZERO BY DEFINITION ALONG THE DRYLINE AS SOUNDINGS TEND TOWARD DRY
ADIABATIC DURING THE LATE AFTERNOON. A FEW CUMULUS TOWERS MAY DEVELOP
IN THE AREA OF STRONG SFC-700MB CONVERGENCE FROM WAKEENEY TO DDC
BY 5 TO 6 PM. DEVELOPMENT WILL OCCUR NEAR THE INTERSECTION OF THE
FRONT AND DRYLINE IN NORTHERN/NW KS OR SOUTHERN NE. IT IS POSSIBLE
THAT ANY TOWERS THAT DEVELOP NEAR DDC ALONG THE DRYLINE WILL MOVE
EAST INTO THE STABLE AIR, AND NOT HAVE TIME TO DEVELOP INTO
STORMS. HOWEVER, IF ROTATING UPDRAFTS CAN DEVELOP BEFORE THE CELLS
MOVE INTO THE STABLE AIRMASS, THEN THESE STORMS WOULD CONTINUE
EVEN IN THE CAPPED ENVIRONMENT. THE UKMET AND GFS WERE SLOWER WITH
THE FRONT THAN THE NAM/WARF. WITH SUCH A STRONG JET STREAK OFF THE
WEST COAST AT 12Z(140KTS) I THINK THE NAM(WITH ITS LIMITED
DOMAIN) WILL STRUGGLE. SO A SLOWER FRONTAL MOVEMENT IS LIKELY. THE
BOTTOM LINE IS THAT ANY STORMS THAT FIRE ON THE FRONT SHOULD BE IN
OUR FAR NORTHERN COUNTIES(TREGO,LANE OR ELLIS) OR JUST NORTH OF
OUR FCST AREA TUE AFTERNOON, WITH ONLY ISOLATED SEVERE STORMS(IF
STORMS DEVELOP AT ALL) FURTHER SOUTH. THE SHEAR PROFILE AND
INSTABILITY WILL BE FAVORABLE FOR ROTATING STORMS WITH VERY LARGE
HAIL AND POSSIBLY EVEN TORNADOES.

THERE IS SOME DEBATE AS TO HOW STRONG THE NEXT SHORTWAVE TROUGH
WILL BE ON WEDNESDAY. THE UKMET/CANADIAN SHOW A STRONGER THROUGH AND
MUCH SLOWER MOVEMENT OF THE FRONT. THEREFORE, I CANNOT RULE OUT
THE CHANCE OF SEVERE STORMS IN MY SE COUNTIES(BARBER/COMANCHE/PRATT)
ON WEDNESDAY AFTERNOON. AGAIN, THE NAM APPEARS WAY TOO FAR SOUTH
WITH THE FRONT ON WEDNESDAY.

FINCH

DAYS 3-7...

MODELS ARE TRENDING TOWARDS AMPLIFYING OUR WEST COAST RIDGE OVER
THE WEEKEND WITH AT LEAST 2 S/W TROFS MOVING OUT OF CANADA INTO
THE PLAINS ALONG THE NW FLOW THROUGH EARLY NEXT WEEK. DETAILS ON
TIMINGS ARE STILL SOMEWHAT UNCLEAR, BUT IT CURRENTLY APPEARS THAT A
REENFORCEMENT OF COOLER AIR WILL SLIDE SOUTHWEST ACROSS THE AREA
ON SATURDAY NIGHT INTO SUNDAY. THE COMBINATION OF TIMING OF S/W
TROF AND CONV ALONG THIS BOUNDARY IS PROBLEMATIC. BUT SOME POPS
WERE MAINTAINED. WE MAY EVEN SEE SOME TSRA SUNDAY NIGHT AS WELL
AS A 85H BAROCLINIC ZONE SETS UP JUST TO OUR S AND SW WITH WAA
DEVELOPING OVER OUR CWA DURING THE OVERNIGHT HOURS. NOT
ANTICIPATING MUCH IN THE WAY OF A WARMUP UNTIL LATER NEXT WEEK.
GIVEN THE NEXT SHOT OF COOLER AIR, WE WILL BE UNDERCUTTING MEX
NUMBERS FOR HIGHS ON SUNDAY.

&&

.AVIATION...

ALTHOUGH SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS
EVENING...THE PROBABILITY OF ONE OF THESE STORMS MOVING OVER ANY OF
OUR 3 AIRPORTS REMAINS SMALL. WILL THEREFORE KEEP THE VCTS IN THE
TAFS RATHER THAN GO WITH ANY PREVAILING OR TEMPO GROUP. ALSO LEFT
SOME LOW CIGS TOWARDS DAYBREAK IN THE KDDC AND KHYS AS 925-8H RH
FIELDS STILL SUGGESTING SOME MORNING CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  62  71 /  20  30  30  20
GCK  60  90  53  69 /  20  20  10   0
EHA  59  87  48  69 /  20  20   0   0
LBL  61  90  57  71 /  20  20   0  20
HYS  63  78  56  69 /  40  30  40  30
P28  64  79  67  76 /  30  20  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, May 21, 2:58 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT MON MAY 21 2007

KSZ030-031-043>046-063>066-077>081-087>090-222100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 5 PM TO 11 PM
TUESDAY. IF STORMS DEVELOP...VERY LARGE HAIL AND EVEN TORNADOES
ARE POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY ALONG AND EAST OF A LINE FROM RUSH CENTER TO GREENSBURG
TO ENGLEWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074>076-084>086-222100-
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
358 PM CDT MON MAY 21 2007 /258 PM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, May 21, 4:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT MON MAY 21 2007

KSZ075-212300-
GRANT-
511 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BIG BOW...MOVING NORTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN GRANT COUNTY...INCLUDING THE CITIES OF ULYSSES AND
HICKOK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3740 10152 3755 10152 3772 10130 3772 10129
      3766 10122 3765 10122 3755 10109 3740 10138

GERARD
Special weather statement, May 21, 4:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON MAY 21 2007

KSZ075-085-212245-
GRANT-STEVENS-
514 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST GRANT AND NORTHEAST
STEVENS COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOSCOW...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHEASTERN STEVENS AND SOUTHEASTERN GRANT COUNTIES...
INCLUDING THE CITIES OF MOSCOW...CAVE AND RYUS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3731 10132 3733 10134 3754 10116 3755 10113
      3753 10109 3739 10109 3738 10107 3733 10107
      3723 10117

GERARD

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Stevens

When
May 21, 4:25 PM CST
Where
Stevens County, 3.44 mi NW of Moscow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.360, -101.250

Hail, Grant

When
May 21, 4:30 PM CST
Where
Grant County, 7.11 mi SSW of Columbian Carbon
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -101.230

Hail, Meade

When
May 21, 4:40 PM CST
Where
Meade County, 5.38 mi WNW of Meade State Park
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -100.510

Hail, Grant

When
May 21, 4:52 PM CST
Where
Grant County, 6.44 mi SSW of Ulysses
Measured
0.88 in hail
Reported by
Public
Coordinates
37.490, -101.400

Hail, Grant

When
May 21, 5:00 PM CST
Where
Grant County, Ulysses
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.580, -101.370

Hail, Grant

When
May 21, 5:03 PM CST
Where
Grant County, 7.11 mi SSW of Columbian Carbon
Measured
1 in hail
Reported by
Public
Coordinates
37.430, -101.230

Hail, Gray

When
May 21, 6:05 PM CST
Where
Gray County, 4.69 mi NNW of Haggard
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.680, -100.340

Hail, Gray

When
May 21, 6:14 PM CST
Where
Gray County, 3.46 mi S of Cimarron
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -100.350

Hail, Gray

When
May 21, 6:25 PM CST
Where
Gray County, 1.29 mi ENE of Cimarron
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.330

Hail, Rush

When
May 21, 11:23 PM CST
Where
Rush County, 1.38 mi S of Shaffer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.450, -99.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37539, 37542, 37544, 37545, 37546, 37548, 37549, 37550, 37552, 37553.